Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 30, NWS Denver/Boulder, CO

June 1, 2008Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 1, 2008, 12:15 AM MDT for Elbert County, Lincoln County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2008, 12:15 AM MDT (06:15 UTC)
Expired
Jun 1, 2008, 1:00 AM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 39 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 6.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
3122 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 010615
SVRBOU
COC039-073-010700-
/O.NEW.KBOU.SV.W.0030.080601T0615Z-080601T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1215 AM MDT SUN JUN 1 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO
  EXTREME SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 100 AM MDT

* AT 1215 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED 14 MILES WEST OF KUTCH...OR 36 MILES EAST OF
  COLORADO SPRINGS...MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KUTCH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3860 10383 3869 10405 3871 10406 3872 10405
      3893 10405 3894 10404 3891 10371
TIME...MOT...LOC 0615Z 288DEG 17KT 3885 10410

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:03 PM MDT, 9 hours 12 minutes earlier.

Area forecast discussion, May 31, 3:03 PM MDT, 9 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
303 PM MDT SAT MAY 31 2008

.SHORT TERM...CUMULUS FIELDS CURRENTLY OVER THE EASTERN TWO-THIRDS
OF THE PLAINS AND OVER THE NORTHERN FOOTHILLS.  RADAR SHOWS SOME
CELLS OVER MORGAN...LOGAN...PHILLIPS...AND SEDGWICK COUNTIES WHICH
ARE PRODUCING LIGHT TO MODERATE SHOWERS.  THERE ARE EVEN A FEW
LIGHTNING STRIKES.  SURFACE OBSERVATIONS ARE SHOWING SOUTH TO
SOUTHEASTERLY WINDS OVER MOST OF THE PLAINS.  THE FLOW ALOFT IS DUE
WESTERLY.  THE ONLY 40S F DEW POINTS ARE RELEGATED TO THE NORTHEAST
CORNER.  MODELS HAVE THE UPPER RIDGE AXIS OVER THE FORECAST AREA
TONIGHT AND SUNDAY WITH WESTERLY FLOW ALOFT.  THE QG VERTICAL
VELOCITY FIELDS HAVE WEAK UPWARD MOTION OVER THE FORECAST AREA
TONIGHT AND SUNDAY.   THE BOUNDARY LAYER FLOW IS PROGGED TO BE
MAINLY SOUTHEASTERLY OVER THE PLAINS TONIGHT AND SUNDAY.  FOR
MOISTURE...BOTH MODELS HAVE QUITE A BIT OVER THE EASTERN THIRD OF
THE FORECAST AREA OVERNIGHT AND SUNDAY.  THE PRECIPITABLE WATER
VALUES ARE IN THE 0.90 TO 1.10 INCHES.  THIS IS OPPOSED TO THE HALF
INCH NUMBERS OVER THE FRONT RANGE PLAINS.  THE MOUNTAINS STAY PRETTY
DRY TONIGHT AND SUNDAY ON BOTH MODELS.  THE NAM HAS 40S AND 50S F
DEW POINTS OVER THE EASTERN PLAINS BY MID DAY SUNDAY.  THIS MODEL
HAS HAD A HISTORY OF NOT LOCATING THIS LOW LEVEL MOISTURE PROPERLY
OVER OUR FORECAST AREA.  SO I AM NOT SURE WHERE THE GOOD MOISTURE
WILL ACTUALLY END UP BY SUNDAY AFTERNOON?  BOTH MODELS HAVE A
SUBSTANTIAL THETA-E AXIS OVER THE PLAINS ON SUNDAY.  CAPE VALUES ARE
PRETTY DECENT...1000-2500 J/KG OVER ALL THE PLAINS AND FOOTHILLS
FROM MID-DAY ONWARD.  THE WIND PROFILE ON THE SOUNDINGS OVER THE
EASTERN PLAINS BY LATE DAY SUNDAY YIELDS SIGNIFICANT HELICITY VALUES
THERE.  LAPSE RATES ARE PRETTY STEEP OVER MOST OF THE FORECAST AREA
BY LATER IN THE AFTERNOON...THE EXCEPTION BEING THE EASTERN HALF OF
THE PLAINS...WHERE A DECENT CAP IS IN PLACE THROUGH 00Z LATER
AFTERNOON.  POPS HINGE ON WHERE THE MOISTURE GETS TO.  WELL SEE.
FOR TONIGHT...WILL GO WITH MINOR POPS FOR THE PLAINS...BEST FURTHER
EAST.  ON SUNDAY...WITH MOISTURE ISSUE AND CIN EXPECTED TO HANG ON
OVER THE EASTERN PLAINS...WILL CHANGE LITTLE AND LEAVE THE MINIMAL
POPS GOING.  FOR TEMPERATURES...SUNDAYS HIGHS LOOK TO BE 1-2 C
WARMER THAN CURRENT HIGHS.

.LONG TERM...LOW LEVEL MOISTURE WILL CONTINUE TO STREAM NORTHWARD
ACROSS EASTERN COLORADO TOMORROW EVENING.  WIND SHEAR IS VERY STRONG
AS WELL WITH 0-6KM HODOGRAPH LENGTH NEAR 35-40 M/S...WHICH WOULD
SUPPORT SUPERCELL AND SEVERE STORM DEVELOPMENT.  LOW LEVEL SHEAR IS
ALSO VERY STRONG WITH 0-3KM HELICITIES INCREASING TO OR ABOVE 300
M2/S2 OVER A GOOD CHUNK OF THE EASTERN PLAINS...AND A NARROW
CORRIDOR OF 0-1KM HELICITIES OF 100-200 M2/S2.  NAM USUALLY OVERDOES
THESE NUMBERS A BIT IN THE EVENING HOURS BUT THEY ARE STILL
INDICATIVE OF TORNADIC POTENTIAL WITH ANY OF THE STORMS.
HOWEVER...WITH THAT SAID...THERE IS ALSO POTENTIAL FOR THE AIRMASS
TO REMAIN CAPPED OFF WITH WARM MID LEVEL TEMPS AND SLIGHTLY COOLER
LOW LEVELS IN THE MOIST AIRMASS.  LOOKS LIKE AN ALL OR NOTHING
SETUP...BUT WILL HAVE TO MENTION THE THREAT OF SEVERE WEATHER OVER
THE EASTERN PLAINS FOR NOW GIVEN THE STRONG SHEAR.

MONDAYS WEATHER SHOULD BE A BIT MORE TRANQUIL AS LOW LEVEL MOISTURE
GETS SCOURED EAST OF THE AREA...BUT STILL ENOUGH HEAT AND
INSTABILITY TO MENTION A SLIGHT CHANCE OF STORMS ACROSS THE
FOOTHILLS/PLAINS.  NOT MUCH CHANGES FOR TUESDAY IN THE OVERALL
PATTERN...SO WILL KEEP THE WARM TEMPERATURES AND JUST A SLIGHT
CHANCE OF STORMS IN THE FORECAST.

BY WEDNESDAY...THE NEXT TROUGH IS ADVERTISED TO DIG INTO THE GREAT
BASIN WITH STRONG SOUTHWEST FLOW ALOFT.  LOW LEVEL MOISTURE IS ALSO
ADVERTISED TO INCREASE AGAIN ACROSS THE PLAINS WHICH WOULD RESULT IN
ANOTHER THREAT OF MORE ORGANIZED SEVERE WEATHER.  THE TROUGH SHOULD
MOVE PAST SOMETIME THURSDAY OR THURSDAY NIGHT WITH A RETURN TO DRY
AND WARMER WEATHER BY FRIDAY AND SATURDAY.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH SUNDAY
AFTERNOON...WHEN ISOLATED SHOWERS AND THUNDERSTORMS ARE FORECAST
AFTER 21Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&
RJK/BARJENBRUCH
Hazardous weather outlook, May 31, 10:51 AM MDT, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1051 AM MDT SAT MAY 31 2008

COZ030>051-011200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1051 AM MDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE FORECAST
AREA THIS AFTERNOON AND EVENING.  THE ALPINE AREAS CAN EXPECTED THE
ISOLATED STORMS AFTER 1 PM.  THE PLAINS CAN EXPECTED THEM AFTER 4
PM.  THE MAIN THREAT WITH THE STORMS WILL BE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A GREATER RISK OF SEVERE THUNDERSTORMS ACROSS THE
NORTHEAST PLAINS OF COLORADO SUNDAY AFTERNOON AND EVENING.  MOISTURE
IS EXPECTED TO INCREASE ACROSS THE PLAINS DURING THE DAY
SUNDAY...RESULTING IN CONSIDERABLY HIGHER INSTABILITY.  IN
ADDITION...WIND SHEAR IN THE ATMOSPHERE WILL BE STRONG...WHICH WOULD
AID THE DEVELOPMENT OF SEVERE THUNDERSTORMS.  AT THIS TIME...THE
GREATEST MOISTURE AND INSTABILITY IS EXPECTED TO SET UP IN AREAS
EAST OF A LINE FROM FORT COLLINS TO DENVER INTERNATIONAL AIRPORT TO
NEAR KIOWA.  IT SHOULD ALSO BE NOTED THAT A MID LEVEL CAP MAY
PREVENT STORM DEVELOPMENT ALTOGETHER...SO THIS WILL HAVE TO BE
MONITORED.  IF STORMS DO DEVELOP LATE SUNDAY AFTERNOON OR
EVENING...THEY WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND TORNADOES.

FOR MONDAY THROUGH THURSDAY OF NEXT WEEK...THERE WILL BE A SLIGHT
CHANCE OF THUNDERSTORMS EACH DAY.  THE MAIN THREAT OF SEVERE
WEATHER DURING THIS TIME FRAME WOULD BE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT AS A STRONGER STORM SYSTEM MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJK/BARJENBRUCH

In the hours before

Local storm report, May 31, 11:55 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1155 PM MDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HAIL             11 ENE KARVAL           38.79N 103.34W
05/31/2008  M1.75 INCH       LINCOLN            CO   TRAINED SPOTTER

            MANY TREE BRANCHES BROKEN OFF. GROUND WHITE WITH HAIL.
            HEAVY RAIN ACCOMPANIED THE STORM.

&&

BENTON

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 10:04 PM MDTSevere Thunderstorm WarningBOUElbert26 min
May 31, 10:31 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln9 hr
May 31, 11:17 PM MDTSevere Thunderstorm WarningBOULincoln43 min
May 31, 11:50 PM MDTSevere Thunderstorm WarningBOULincoln55 min
May 31, 11:51 PM MDTSevere Thunderstorm WarningBOULincoln54 min
Jun 1, 12:52 AM MDTSevere Thunderstorm WarningBOULincoln38 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.